Cardioversion without blood thinners - AF Association

AF Association

21,638 members26,332 posts

Cardioversion without blood thinners

sandoval22
sandoval22

I had a cardioversion 6 months ago for Atrial Flutter at Hammersmith hosp which went well I thought until a few days ago when I went to A&E with palpitations. Unfortunately Hammersmith hosp doesn't have an A&E so I had to go to another and ended up having magnessium drip and when that didn't work, a digoxin drip and when that didn't work Veramapril and after 2 days in hospital they are now talking about a cardioversion when I haven't been on the required amount of apixaban (I take 1 a day instead of 2) in place of the aspirin I used to take. The first day they said I couldn't have a cardioversion because of this and the next day they changed their minds ?This worries me and I'm thinking of not having the procedure but then I would have to wait months so I'm in a quandry as to what to do. Anyone else been in this position? Also can I get referred to a heart hospital for the procedure as the current hospital doesn't seem to know what they are doing (didn't even see a junior cardiologist for 36 hours). Also I've now been given Digoxin to take "forever" which doesn't seem to have very good reviews.

15 Replies

We are not medically trained, but it is usual for patients to be put on anticoagulation for a minimum of 4 weeks before having an ablation. Very often, they carry out a TOE (tiny camera down the throat) to make sure there are no nasty clots lying around, so you could ask if that is what they propose to do for you. As you probably know, aspirin is not recommended for AF, but I wonder why you are on a reduced dose of Apixaban. This is sometimes the case for older patients or folk with kidney issues. I really can’t advise you, but if you are not confident with the advice you have been given, maybe you should seek a second opinion.......

sandoval22
sandoval22 in reply to FlapJack

Thanks very much for that. All I've ever read is you MUST take apixaban for 4 weeks beforehand but it seems there is another option with the camera down the throat. There is so little communication with the patient in hospital . (in my experience)

The advice now on apixaban tends to change from hospital to hospital. I have known people on it for as little as 2 weeks and one who was told they only had to be on it for 3 weeks. Before my first cardioversion I was told 4 weeks. My friend had an emergency CV when taken to A+E and had been on no medication as this was when her AF was diagnosed. I can understand that the hospital doesn't inspire confidence. you could go for a second opinion but then as you say you would wait a long time for a CV unless you pay privately - somewhere between £1400 and £2000 but would still have to wait a little while to get appointments and tests. I would find out who would be doing the CV and talk to them if you can or a specialist cardiac nurse at the hospital. Can you wait 4 weeks? I would imagine they have changed their minds because of your condition. Worth asking and explaining why you are worried.

All the best

Des

All consultants are gone for the weekend and CV is supposed to be Monday so all I have is you guys Dr google

Personally then, with the experience I have had with 3 successful CV's behind me - last one on Tuesday and waiting for an ablation I would go with it.

IT IS YOUR CHOICE

Only you know how you feel about the CV and the people involved. It is quite a thing to have this dropped on you quite suddenly but may well be the best thing for you at this moment. You have heard that it is not necessary to be on anticoags for a pre-determined length of time.

Let us know how you get along and whether you have the CV or not. A shame they didn't say what made them change their minds as this would have helped you make up your mind I am sure. I went into A&E several times when first diagnosed with AF but never got a CV done - probably because there was no cardiologist at the hospital - they couldn't be bothered or I wasn't poorly enough to be taken "up the line" to another hospital where there was a cardiologist. I had been on anticoags for months.

All the best to you,

Des

Sounds similar - the people I was seeing in ICU weren't cardiologists so were probably using a flow chart to treat me. At least now I'm in Cardiology even if not a heart hospital.

All the best to you and yours.

I had an emergency cardioversion a couple of years ago for atrial flutter (this was pre AF diagnosis. I wasn’t on anticoagulants but they did a TOE (transoesophageal echocardiogram) beforehand (as Flapjack says).

FlapJack
FlapJack in reply to Kaz747

👍 now you know why I said tiny camera!! 😉

Kaz747
Kaz747 in reply to FlapJack

😂😂

There are two factors here. Circumstances (do you think you could go 4 weeks without cardioversion) and Cardiologists preferences for this procedure. They are probably pushing it foward because of the predicament you are in. It isn't unknown to have this procedure without anticoags particularly in an emergency. The Cardiologist has probably given the go ahead AS NECESSARY.

phil

sandoval22
sandoval22 in reply to pip_pip

I'm sure I do need CV as I'm fairly active . At 62 I use a treadmill 30 mins a day so sitting in a chair for 4 weeks waiting for Apixaban to do it's job is not really an option.

I asked to be transferred to Hammersmith but they said they couldn't do that (?) . Problem is I was in ICU ward where they tried to convert me with drugs and after 3 days realised I should be in a Cardiology ward (no one listened to my pleas) where I now have to wait until Monday at the earliest.

Damn shame all Heart hospitals seem to have had their A & E closed, at least where I am i.e Harefield, Brompton, Hammersmith etc.

The hospital where I am also decided to change Apixaban to riveroxiban(?) and Atenolol to Digoxin which doesn't seems to have very good reviews especially for people who exercise which I told them I do.

I seem to recall 6 weeks before and after regarding my successful CV 2 years ago. However I was later diagnosed with probable cardiomyopathy due to enlarged ventricles. Following ARB treatment this enlargement was completely reversed and I am coming off candesartan. Since my recovery is complete my cardiologist now thinks that the ventricles were enlarged due to prolonged atrial flutter. This may be more information than you need but it seems that prolonged flutter is not without consequences.

Am home now without cardioversion as it appears you have to be dying before you can get it. The Digoxin pushed up my BP to 171/115 so am not taking that anymore. To top it being sent home on the worst storm day in 10 years I can only say I've had better weekends.

You may also like...